U.S. doctors online nowAsk doctors free
A 43-year-old male asked:

If i'm allergic to ceclor but not penicillin would it be alright to take amoxicillin?

2 doctor answers5 doctors weighed in
Dr. Nayla Mumneh
Allergy and Immunology 29 years experience
Maybe: If your penicillin skin test is negative, you can take amoxicillin, some people can be allergic to a cephalossporin and not to penicillin, but to be safe, consult an allergist for skin testing if it was not done yet.
Dr. Brian Novick
Allergy and Immunology 43 years experience
you are implying you have ?recently taken Penicillin without a problem. If that is true, then Amoxicillin should be OK..but review all of this with the Dr. prescribing it.
Mar 23, 2013
Dr. Martin Raff
Infectious Disease 56 years experience
Cross-reactivity: Patients with true allergy to cephalosporins have less than a 3% chance of reaction to penicillins and less than 0.5% of those will have a serious reaction. The reality is that if you take Amoxicillin you should remain in the doctor's office for 30 mins. To insure that you will not have a serious reaction and if you do that you can be treated effectively.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 36-year-old member asked:

If I am allergic to ceclor, can I take amoxicillin?

1 doctor answer4 doctors weighed in
Dr. Debi Williams
Dentistry 26 years experience
Not a good idea : There has been cross over allergy reactions between Ceclor and amoxicillin. Contact your doctor before taking this medication.
Dr. Lee Perry
Dr. Lee Perry commented
Allergy and Immunology 17 years experience
It's probably safe to take amoxicillin (or penicillin) if you've had a previous reaction to Ceclor. The most common reaction to Ceclor is what's called a "serum sickness" reaction, which is not a true allergic reaction. A "serum sickness" reaction is characterized by rash/hives, joint pain, fever and malaise. This type of reaction doesn't really increase your risk of having an allergic reaction to amoxicillin. Either way, I would recommend that you sit down with a board-certified allergist to discuss your history and testing options (you may be a candidate for penicillin skin testing).
Oct 9, 2012
Dr. Jack Mutnick
Allergy and Immunology 17 years experience
Excellent point. And data shows that the presumed cross-reactivity between penicillins and cephalosporins is much over-estimated with a study noted in the New England Journal of Medicine. https://secure.muhealth.org/~ed/students/articles/nejm_345_p804.pdf
Oct 10, 2012
Dr. Debi Williams
Dentistry 26 years experience
Provided original answer
Awesome information -thanks for the input.
Oct 10, 2012

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 1, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.